L.K. asks from Los Angeles, CA on August 20, 2010
Ectopic Pregnancy - How to Be Sure It's Going Away?
Hi all, this is my second post regarding ectopic pregnancy.. I got the methotrexate shot 3 weeks ago (July 28th, the day i was diagnosed with ectopic and my HCG levels were 7000) since then i've been going in for blood tests - most recent one yesterday and the levels are now at 291. Several days after the shot I started to bleed (like a period) lasted for about 8 days but then spotting/light bleeding continued and still is continuing. I'm also having cramps, mild to moderade in the lower right (pregnancy was in right tube). My dr's office keeps telling me that all is fine and that cramps and spotting even 3 weeks after the shot are normal but I can't help but freak out. I've been reading up on all that could happen online and worried about a rupture. How can I be sure that the pregnancy has been obsorbed by my body? Should I insist on having an ultrasound to make sure? On top of that my dr is out of town until the 30th so i'm in need of advice. Anyone else had similar experience?
M.P. answers from Portland on August 20, 2010
Unless you're having incapacitating pain, your body is doing what it needs to do to adjust to the loss of the pregnancy. Even with an ectopic pregnancy, your body produces hormones and reduces other hormones. The fact that your levels have gone from 7000 to 291 indicates that the pregnancy is gone. It just takes time for your body to adjust.
Find ways to relax and let nature take it's course. My daughter had an ectopic pregnancy last year and went thru the same thing. Her doctor did do an ultra sound before administering the drug so that he would know where the pregnancy was and if it had already done any damage. I'm sure your doctor did the same.
Also keep in mind that the drug is strong and has it's own side affects. I'd trust the doctor unless your pain is so intense it doubles you over or you hemorrhage. Having either one of those happen is extremely unlikely.
What is important now is to be kind to yourself and your body while it heals. Focus your attention on other things while also allowing yourself to grieve the loss of this pregnancy. It's easy to focus our grief on the physical pain instead of the emotional pain. Feel the sorrow. Find ways to relax. And do and think about other things too. Find a balance.
2 moms found this helpful
C.R. answers from Dallas on August 20, 2010
I've had two, one that required an emergency surgery because it ruptured. If your levels are going down and keep going down things will resolve in time. It does take time. If you are not in pain (other than cramps) and having no other problems other than the bleeding I think things should be fine until your doctor comes back in town. I had a very hard time with the shots and they caused my liver to swell and it hurt so bad but it was just a bad side effect from the injection. They should continue to run HCG tests until the numbers are way down and then wait about a week and recheck again one last time.
Sorry for your loss.
P.E. answers from Los Angeles on August 20, 2010
Since your levels are all the way down to 291 now, I really think the chance of rupture is gone. I did not have follow up u/s for either of my e/ps at all and I don't think it is needed. My Dr is very careful and has an u/s machine right in his office - so if he felt there should be an u/s he certainly would have ordered it. Hang in there.
M.S. answers from San Francisco on August 20, 2010
Yes!~ Insist on an ultrasound for your peace of mind. Hope it all turns out ok. I am sorry you are going through this.